Do asthma medications have an effect on tooth enamel?
I have soft tooth enamel and fairly transluscent teeth and am trying to narrow down the cause (not tetracycline staining). I did get injections for my asthma when I was a child, but am unsure whether this was immunotherapy or something else. This would have been 25-ish years ago. Does anyone know whether those injections would have had an effect on my teeth? Or, does anyone know if Advair would have any enamel softening effects? It is possible the cause is genetic, but I thought it couldn't hurt to ask.
I have also read recently that bruxism (grinding of the teeth) is common among asthmatics. Can anyone elaborate on this?
I do not know of any association between immunotherapy for allergic problems and teeth issues. If you received a series of steroid injections, this could possibly affect calcium absorption at a critical development period.
I am also not aware of a higher incidence of bruxism and asthma.
The expert to respond to these questions would be your dentist.
Thanks for your quick response. I recently saw an excellent Prosthodontist, who, in fact, suggested my soft tooth enamel & discolouration was caused by medication (but not tetracycline), genetics or diet. I will ask him about steroid injections when I see him next.
Here's a link indicating there could be an association between asthma inhaler use and tooth decay; washing out the mouth after inhaling is always a good thing to do.
Is asthma inhaler causing tooth decay?
"I have done some research in order to determine if the medications are the cause of your son's cavities. The exact effects of both Beclovent and Albuterol on the teeth are
unknown at this time. About one percent of patients who use Albuterol for a long period of time experience tooth
discoloration. Patients who receive prolonged treatment with Beclovent may also show positive cultures for Candida
albicans, the organism responsible for yeast infections. In fact, up to 75 percent of patients treated with Beclovent may test positive for C. albicans. Yeast infections caused by C.
albicans occur more frequently in the mouth but may also occur in the throat region. Treatment for this infection may include antifungal therapy and/or discontinuance of Beclovent.
In addition, these medications may result in dry mouth, which can leave the teeth more susceptible to decay. It is highly
recommended to rinse the mouth after use of these inhalers as it may help mitigate adverse effects on the teeth and oral cavity. It is also very important that your son practice good oral
hygiene, which includes thorough brushing and flossing every day.
Hopefully, it will be possible to decrease the dosage of the asthma medications over time as this will also reduce any
Kimberly A. Loos, D.D.S. "
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.